Prednisone Bloat Question

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Regular Member

Date Joined Mar 2009
Total Posts : 31
   Posted 6/19/2009 7:20 AM (GMT -6)   
Good Morning Everyone!
I have been on Prednisone since March for Remicade induced Lupus.  I have gained weight and am very swollen/bloated.  I am weaning off of it slowly now.  Will some of this go away naturally?  I struggle with weight issues and dont need an extra 20 pounds.  I can't stand being this PUFFY!
Thanks in advance for any encouraging answers !

Veteran Member

Date Joined Jan 2007
Total Posts : 607
   Posted 6/19/2009 8:21 AM (GMT -6)   
Heavy dose of Prednisone can cause bloating. It will go away if the dosage is reduced.
DX SLE 1988; APS (Antiphospholipid Syndrome) Pred 10mg, Verapmil 40 mg bd (for migraine headaches), Cellcept 1000 mg;Omerprazole 40 mg; Warfarin; Calcium + Vitamin D 1200mg, Folic Acid 5 mg; Iron; Simvastin; pregablin 75 mg

Veteran Member

Date Joined Dec 2006
Total Posts : 2818
   Posted 6/19/2009 10:25 AM (GMT -6)   

Hi Honbunnie,I was wondering what you were taking the remicade for if you don't mind my asking? I only ask because my friend is taking it right now. Will the lupus go away being off the remicade?

As for your question, it seems that 20 mg is a normal to be taken when you start getting like a puffer fish. I have been on it in the hospital in shots and looked in the mirror scared the crap out of myself.

Yes when you get down to about 10mg. you start very slowly loosing the puffyness in your face and hands. It can take a while and some of it might have to be exercised off. but the round (moon) face will go away. Unfortunately it seems that people crave carbs a lot when on the stuff and it sticks to the hips rolleyes . You can do it. eat a few salads walk a few miles maybe for the last 5 lbs. The rest should just gradually come off. Predisone is one of those love/hate relationships we have a tendency to have.

Hang in there you will lose it



 scleroderma.  stage 4 COPD, sleep apnea, Osteoporosis,osteoarthritis
Detrol LA,spironal,Lisinaprol,furosemide,azithromiazin,plaquanil,pottassium,Citrocal,vicodin,percocet,tons of inhalers.
Bear ye one another's burdens
Galatians 6:2 KJV


Regular Member

Date Joined Mar 2009
Total Posts : 31
   Posted 6/19/2009 6:01 PM (GMT -6)   
Thank you both for responding.  I am on 10mg now.  I have always retained water badly so it is worse with this.  I was on Remicade for 8 months for Psoriasis and Psoriatic Arthritis.  It cleared my skin almost immediately.  Nothing for my joints, and finally the Lupus.  The rheum says we just have to play it by ear.  There are others on other boards here that have also gotten Lupus with the various TNF-inhibitors.  I am hoping my Anti-DNA-ds and SS will go back to normal soon.  

Barbara Lee
Veteran Member

Date Joined Sep 2003
Total Posts : 2889
   Posted 6/20/2009 9:14 AM (GMT -6)   

Hi Honbunnie:

I'm sorry that you got drug induced lupus from the Remicade.  I'm the friend Carol is referring to that's currently taking the Remicade.  I've been on Humira for the past year for RA.  I've also got lupus/RA/Fibro/Blood cancer.  I'm worried about the Remicade affecting me but my RA is really bad.  I've been on prednisone for the past 8 years on an average of about 25mg to 30mg a day.  I've recently put on 30 pounds and can't seem to loose a drop of weight.  Granted I'm not trying really hard to loose weight.  I know as my pred levels lessen my water retention goes away and like Carol said the moon face goes away eventually.  I'm sorry to say that you will have to put some effort into loosing the weight you've gained.  However, if you work at it you'll soon be back to your normal self.  I hope thiss helps some.



dx fibro, SLE, glaucoma, cateracts, bells palsy, depression, migraine headaches, gastreopaersis, chronic anemia, RA,MDS (Blood Cancer). Tons of meds.

Regular Member

Date Joined Mar 2009
Total Posts : 31
   Posted 6/20/2009 10:18 AM (GMT -6)   
Thanks Barbara. I hope the Remicade works well for you. Did Humira aggravate your Luous at all?

Forum Moderator

Date Joined May 2005
Total Posts : 6938
   Posted 6/20/2009 2:54 PM (GMT -6)   
YES! YES! YES! Some of it will go away naturally! Hurray!

I haven't actually lost the weight I've gained because of the prednisone, and my face didn't swell up too much as I was only on 15mg (for 6+ years)....but my face was much more round and soft than pre-lupus. Dropped to 10mg for several months, no change......5mg for about 8 months....and

SURPRISE! A change! This week my friends noticed that my face is back to its regular shape! The rounded chubbiness is gone! When you least expect it, that's for sure. I've been working on the weight (exercise), but no change on the wonderful that others find a change in my face!

So yeah, some will go away naturally, but some you might also have to work for.....

Lynnwood, Co-Moderator: Lupus Forum
Life is far too important to be taken seriously. - Oscar Wilde, 1882

Regular Member

Date Joined Mar 2009
Total Posts : 31
   Posted 6/20/2009 8:20 PM (GMT -6)   
That is great news. This illness is bad enough!! I am already self concious about the weight gain. The moonface has GOT to go! I will be on 7.5mg
next week. Hopefully my body won't go haywire again.
Lynnwood, I know you were glad to hear you were "back to your old self" That is reassuring. I know I will have to get back on weight watchers. I know not all the weight is water because I have been on a carb binge while on the steroids. They made me ravenous.
New Topic Post Reply Printable Version
Forum Information
Currently it is Monday, October 24, 2016 11:09 AM (GMT -6)
There are a total of 2,711,060 posts in 298,958 threads.
View Active Threads

Who's Online
This forum has 153522 registered members. Please welcome our newest member, breakfastclub1.
342 Guest(s), 13 Registered Member(s) are currently online.  Details
PeteZa, pmdancer, Tagier, JNF, Michael_T, RandyJoe, Sherrine, ks1905, CoolCat78, MikezUC, Traveler, Tim Tam, Dakato

Follow on Facebook  Follow on Twitter  Follow on Pinterest

©1996-2016 LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer